Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 53, NWS Lubbock, TX

May 2, 2001Childress County, Cottle County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 2, 2001, 8:24 PM CDT for Childress County, Cottle County, Texas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 2, 2001, 8:24 PM CDT (01:24 UTC)
Expired
May 2, 2001, 9:15 PM CDT
In force
51 min
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Childress County, TX, Cottle County, TX

What was reported inside it

TimeReportWhereRemark
May 2, 8:50 PM CDTHail 1.75Carey, TXStorm spotters reported golfball size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 4:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2001-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2001-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-479 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 030125
SVRLBB

TXC075-101-030215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
824 PM CDT WED MAY 2 2001

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHILDRESS COUNTY IN THE PANHANDLE OF TEXAS
  NORTHERN COTTLE COUNTY IN NORTHWEST TEXAS

* UNTIL 915 PM CDT

* AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF CEE VEE...OR ABOUT 18
  MILES SOUTHWEST OF CHILDRESS...MOVING NORTHEAST AT 30 MPH. THE
  STORM WILL BE CAPABLE OF PRODUCING QUARTER TO GOLF BALL SIZE       
  HAIL.  

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  CEE VEE...
  TELL...
  CHILDRESS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIsN.


LAT...LON 3415 10053 3416 10018 3459 10004 3474 10042
          3432 10040 3429 10051

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 7:39 PM CDT, 45 minutes earlier.

Area forecast discussion, May 2, 7:39 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
635 PM CDT WED MAY 2 2001

THE 0Z MESO ANALYSIS SHOWED THE SURFACE FRONT EXTENDING NORTH OF CDS
SOUTHWEST TO NORTH OF LBB WEST TO SOUTH OF CVS. A SURFACE
TROF/DRYLINE EXTENDS FROM THE FRONT SOUTH OF PLAINVIEW SOUTH EAST OF
LBB TO EAST OF MAF. THUNDERSTORM ACTIVITY HAS INCREASED IN AREAL
COVERAGE OVER THE LOW ROLLING PLAINS AND SOUTHEAST TX PNHDL. I WILL
INCREASE FIRST PERIOD POPS OVER THE EASTERN ZONES.  ISENTROPIC LIFT
NORTH OF FRONT HAS PRODUCED SCATTERED SHOWERS OVER EASTERN NM...THE
NORTHWEST SOUTH PLAINS AND SOUTHWEST TX PNHDL. I WILL INCREASE POPS
OVER THE NORTHWEST SOUTH PLAINS AND THE SOUTHERN TX PNHDL. THE FRONT
SHOULD REMAIN STATIONARY AND THEN BEGIN TO MOVE NORTH AS A WARM
FRONT LATE TONIGHT AS A SFC/850MB LOW DEVELOPS OVER EASTERN NM.

.LUB...NONE.

20

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:27 PM CDTSevere Thunderstorm WarningLUBCrosby48 min
May 2, 7:30 PM CDTTornado WarningLUBChildress45 min
May 2, 7:47 PM CDTSevere Thunderstorm WarningLUBMotley43 min
May 2, 8:20 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza40 min
May 3, 1:36 PM CDTSevere Thunderstorm WarningLUBCastro39 min
May 3, 2:15 PM CDTSevere Thunderstorm WarningLUBCastro30 min
May 3, 2:38 PM CDTSevere Thunderstorm WarningLUBSwisher52 min
May 3, 3:30 PM CDTSevere Thunderstorm WarningLUBSwisher45 min
May 3, 4:16 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran44 min
May 3, 4:56 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran49 min
May 3, 5:11 PM CDTSevere Thunderstorm WarningLUBTerry, Yoakum49 min
May 3, 5:18 PM CDTTornado WarningLUBCochran27 min
May 3, 5:43 PM CDTSevere Thunderstorm WarningLUBHockley32 min
May 3, 5:46 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran44 min
May 3, 5:59 PM CDTSevere Thunderstorm WarningLUBCastro46 min
May 3, 6:02 PM CDTSevere Thunderstorm WarningLUBTerry43 min
May 3, 6:20 PM CDTFlash Flood WarningLUBCochran3 hr
May 3, 6:27 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran48 min
May 3, 6:44 PM CDTSevere Thunderstorm WarningLUBTerry46 min
May 3, 6:47 PM CDTSevere Thunderstorm WarningLUBCastro28 min
May 3, 6:50 PM CDTSevere Thunderstorm WarningLUBLamb40 min
May 3, 6:57 PM CDTSevere Thunderstorm WarningLUBHockley33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.